South Dakota, 2016

Hail and Damaging Winds in South Dakota, June 3, 2016

June 3, 2016 · NWS ABR · 4 events in 2 counties and zones

Isolated severe thunderstorms brought quarter size hail along with winds up to 70 mph to parts of Brown and Spink counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

Isolated severe thunderstorms brought quarter size hail along with winds up to 70 mph to parts of Brown and Spink counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jun 3, 11:49 AM CST, 1 hour 17 minutes earlier.

Area forecast discussion, Jun 3, 11:49 AM CST, 1 hour 17 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
1249 PM CDT FRI JUN 3 2016

.UPDATE...
Issued at 1238 PM CDT FRI JUN 3 2016

See below for an updated aviation forecast discussion.

UPDATE Issued at 1201 PM CDT FRI JUN 3 2016

Made a couple of adjustments to timing/coverage of afternoon
showers and thunderstorms. Already seeing showers and iso'd
thunderstorms developing across north central South Dakota within
the clear/dry slot of this current upper level low pressure system
churning through the region. Not sure about storm mode today.
Current late morning convection may not have the same amount of
vigor that storms across the James River valley and points east
could have later this afternoon once the boundary layer recovers
/from morning rain and clouds/ in June sunshine. BUFKIT wind
profiles and amount of 0-3km CAPE suggests convection today would
have the potential to take on low-topped supercellular
characteristics. Hail is of concern this afternoon/early evening,
and if storms are developing/moving through 0-1km shear
environment of 10-20kts as the RAP and NAM12 hint at, some of
these cells in their early updraft stage of formation could
produce weak funnel clouds. Only other adjustments to temperature,
dewpoint, wind and skycover was cosmetic. Updates are out.

UPDATE Issued at 623 AM CDT FRI JUN 3 2016

See updated aviation discussion below.

&&

.SHORT TERM...(Today through Sunday Afternoon)
Issued at 321 AM CDT FRI JUN 3 2016

Low pressure will cross the E Dakotas today /currently stretching
from SW SD through N Central SD and Central ND/ will slowly slide E
and consolidate over N MN this evening. This will keep a chance of
showers and a few thunderstorms going across the region. Most fcst
solutions concur on the idea of a sizable break to the wet weather
from around 16-19Z, before daytime heating and influence of the
500MB trough over E ND allow for more widespread shower and
thunderstorms to develop once again over the E half of the forecast
area. Kept the mention of a few stronger showers and thunderstorms
in the HWO along near the exiting cold front. Behind the front, for
central SD, relative humidity values will fall to around 30 percent
and be accompanied by gusty northwest winds this afternoon.

Although drier air will work into central SD, off and on showers
could linger E through Saturday. PW values will fall to around 0.5in
from 12Z Saturday through Sunday morning over the W tier counties.
This will support the afternoon RH values falling to 25-30 percent
along and W river both Saturday and Sunday. Adding to the concern
fire weather wise will be the more widespread 10-20kt winds across
the entire CWA. Given the dry air, did go on the low end of guidance
for lows Sunday morning at around 50-55F.

.LONG TERM...(Sunday Evening through Thursday)
Issued at 321 AM CDT FRI JUN 3 2016

The region will be between an upper level trough to the east and a
ridge to the west when the extended period begins. This
northwesterly flow pattern will remain in place until late in the
period when the ridge begins to push eastward over the plains.
Surface high pressure will dominate and keep conditions dry Sunday
night through the day Wednesday...then a low pressure system will
track across the area bringing increasing precipitation chances
Wednesday night and Thursday.

Near to slightly above normal temperatures will be the rule...with
highs mainly in the mid 70s to lower 80s Monday and Tuesday...and in
the 80s Wednesday and Thursday. Overnight lows will be in the upper
40s to lower 50s Sunday night and Monday night...then mainly in the
50s Tuesday night...Wednesday night and Thursday night.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday Afternoon)
Issued at 1238 PM CDT FRI JUN 3 2016

Scattered showers and thunderstorms will affect much of northeast
South Dakota and west central Minnesota this afternoon through
this evening, including the KABR and KATY terminals. VFR
conditions should be the prevailing flight category through late
tonight, with the exception of underneath passing convection when
visbies could drop briefly to ifr. Any stronger thunderstorm cells
will likely carry hail with them, and perhaps a funnel cloud or
two. Short term models and guidance suggest a bkn/ovc mvfr cloud
deck will materialize tonight across eastern North Dakota and
northern Minnesota and slide down into northeast South Dakota and
west central Minnesota after 06z, closer to 12z, possibly
impacting the KABR and KATY terminals.

&&

.ABR Watches/Warnings/Advisories...
SD...NONE.
MN...NONE.
&&

UPDATE...Dorn
SHORT TERM...KF
LONG TERM...Parkin
AVIATION...Dorn
Hazardous weather outlook, Jun 3, 2:35 AM CST, 10 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
335 AM CDT FRI JUN 3 2016

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-041200-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
335 AM CDT FRI JUN 3 2016 /235 AM MDT FRI JUN 3 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE TODAY...MAINLY OVER FAR
NORTHEASTERN SOUTH DAKOTA AND WEST CENTRAL MINNESOTA THIS
AFTERNOON. FREQUENT LIGHTNING...STRONG WINDS...AND HAIL WILL BE
THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED OVER FAR NORTHEASTERN SOUTH
DAKOTA AND WEST CENTRAL MINNESOTA THIS AFTERNOON.

KF

In the hours before

Special weather statement, Jun 3, 11:53 AM CST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1253 PM CDT FRI JUN 3 2016

SDZ005-010-031900-
EDMUNDS SD-MCPHERSON SD-
1253 PM CDT FRI JUN 3 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL MCPHERSON AND NORTH
CENTRAL EDMUNDS COUNTIES UNTIL 200 PM CDT...

AT 1253 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
HOSMER...OR 13 MILES SOUTHEAST OF EUREKA...MOVING EAST AT 20 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTH CENTRAL
MCPHERSON AND NORTH CENTRAL EDMUNDS COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN ABERDEEN.

&&

LAT...LON 4561 9949 4570 9944 4565 9900 4542 9912
TIME...MOT...LOC 1753Z 289DEG 17KT 4564 9940

DORN
Special weather statement, Jun 3, 12:00 PM CST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
100 PM CDT FRI JUN 3 2016

SDZ005-010-031845-
EDMUNDS SD-MCPHERSON SD-
100 PM CDT FRI JUN 3 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MCPHERSON AND
NORTHERN EDMUNDS COUNTIES UNTIL 145 PM CDT...

AT 100 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
LEOLA...OR 20 MILES NORTH OF IPSWICH...MOVING SOUTHEAST AT 25 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LEOLA...WETONKA...GRASSLAND COLONY...LONG LAKE COLONY AND DEERFIELD
COLONY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN ABERDEEN.

&&

LAT...LON 4575 9873 4559 9873 4559 9899 4570 9924
      4586 9913
TIME...MOT...LOC 1800Z 295DEG 20KT 4574 9906

DORN
Special weather statement, Jun 3, 12:29 PM CST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
129 PM CDT FRI JUN 3 2016

SDZ006-031900-
BROWN SD-
129 PM CDT FRI JUN 3 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BROWN COUNTY UNTIL 200
PM CDT...

AT 129 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
FREDERICK...OR 10 MILES SOUTH OF ELLENDALE...MOVING EAST AT 40 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HECLA...FREDERICK...HOUGHTON AND SAND LAKE WILDLIFE REFUGE.

LAT...LON 4573 9812 4578 9860 4594 9861 4594 9813
TIME...MOT...LOC 1829Z 267DEG 34KT 4586 9850

SD
Special weather statement, Jun 3, 12:41 PM CST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
141 PM CDT FRI JUN 3 2016

SDZ004-009-010-031930-
CAMPBELL SD-EDMUNDS SD-WALWORTH SD-
141 PM CDT FRI JUN 3 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL CAMPBELL...
NORTHWESTERN EDMUNDS AND NORTHEASTERN WALWORTH COUNTIES UNTIL 230 PM
CDT...

AT 140 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
JAVA...OR NEAR SELBY...MOVING SOUTHEAST AT 25 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SELBY...BOWDLE...JAVA AND LAKE HIDDENWOOD REC AREA.

LAT...LON 4547 10007 4564 9997 4554 9946 4531 9967
TIME...MOT...LOC 1840Z 292DEG 24KT 4553 9993

SD
Special weather statement, Jun 3, 12:52 PM CST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
152 PM CDT FRI JUN 3 2016

SDZ017-018-031930-
SPINK SD-FAULK SD-
152 PM CDT FRI JUN 3 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SPINK AND
NORTHEASTERN FAULK COUNTIES UNTIL 230 PM CDT...

AT 152 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
DEVOE...OR 14 MILES NORTHEAST OF FAULKTON...MOVING EAST AT 20 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
NORTHVILLE...CHELSEA...DEVOE AND SOUTH SCATTERWOOD LAKE.

LAT...LON 4505 9893 4520 9891 4523 9859 4503 9857
TIME...MOT...LOC 1852Z 260DEG 19KT 4512 9886

SD
Special weather statement, Jun 3, 12:58 PM CST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
158 PM CDT FRI JUN 3 2016

SDZ006-031945-
BROWN SD-
158 PM CDT FRI JUN 3 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BROWN COUNTY UNTIL
245 PM CDT...

AT 157 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
RICHMOND LAKE REC AREA...OR 7 MILES WEST OF ABERDEEN...MOVING EAST AT
20 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ABERDEEN...BATH...COLUMBIA...WESTPORT...RICHMOND LAKE REC AREA AND SAND
LAKE WILDLIFE REFUGE.

LAT...LON 4538 9871 4566 9870 4575 9820 4538 9832
TIME...MOT...LOC 1857Z 260DEG 19KT 4550 9861

SD

The radar

The Aberdeen radar (KABR), 9 km away, was scanning. The volume nearest the first event began at 19:06 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Brown

When
June 3, 1:06 PM CST
Where
Brown County, 2.52 mi WSW of Aberdeen
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.460, -98.530

Thunderstorm Wind, Brown

When
June 3, 1:06 PM CST
Where
Brown County, 2.13 mi NNW of Plana
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
45.550, -98.330

Seventy mph winds blew down a grain bin and tossed it approximately 50 yards taking out a power pole in the process. The grain bin was empty and not properly anchored to the cement base.

Hail, Spink

When
June 3, 1:25 PM CST
Where
Spink County, 3.69 mi NW of Athol
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.060, -98.670

Thunderstorm Wind, Brown

When
June 3, 1:30 PM CST
Where
Brown County, 5.2 mi SE of Warner
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.270, -98.420

Sixty mph winds were estimated.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2016Every state in 2016This day in weather historyWarnings in South Dakota, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 644766, 644768, 644767, 644769.